MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for a right mesial temporal lobe epilepsy, targeting the amygdala ca.57mm deep, and the hippocampus ca.90mm deep in the brain, has been performed with the aid of the brainlab cranial navigation version 3.1.Placement of two laser fibers was intended, trajectories were planned on an existing pre-operative mri scan before the surgery.During the procedure the surgeon: positioned the patient in a supine orientation in a non-brainlab head holder, with the head turned right side up, and attached the reference array for navigation to the head holder.Acquired an intra-operative ct scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation, and fused the pre-operative mri scan with the planned trajectories to it.Verified the registration to navigation on anatomical landmarks with the navigated softouch, and the fusion, and accepted the accuracy to proceed.Draped the patient and exchanged the navigation reference array to a sterile one.Starting with the trajectory targeting the hippocampus, created a burr hole (craniotomy) of ca.3.2mm in the skull bone, by drilling through a guide tube placed inside the varioguide navigated with position display on the patient scan, aligned to the planned trajectory.Placed a (non-brainlab) bolt using a guidewire, aligned to the by the varioguide shown trajectory, into the burr hole for the laser fiber.Inserted a stiffening rod and cooling catheter aligned by and following the bolt's trajectory.- to target the amygdala with a different trajectory as planned, created the burr hole, placed the bolt - and its following stiffening rod and cooling catheter- with the same navigated method.Acquired an intra-operative ct scan to verify the placements, and determined that the placement targeting the amygdala was slightly inferior to the planned target, still in an appropriate location for the intended litt treatment, whereas the placement targeting the hippocampus deviated shifted inferior, at the target by ca.2.5 mm and outside of the hippocampus.Decided to remove the hippocampal placement, and to repeat the placement using the same existing burr hole without any changes, with a new path/trajectory using the same navigated method as before by using the new ct scan with automatic image registration to navigation.Confirmed the appropriate placements with a verification intraoperative ct scan, and inserted the laser fibers following the existing placements.Moved the patient to an mri scanner, and performed the thermal laser treatment as desired.Completed the surgery successfully as intended and closed the patient.According to the surgeon (treating clinician): the deviation of the bolt and rod placed with the aid of navigation was detected by the surgeon with an intra-operative ct before administering the thermal laser treatment in the brain, and the placement was corrected with navigation at the very same surgery, with no changes to the existing burr hole.The final outcome of this surgery was successful as intended.There was no harm or negative effect to the patient due to the deviating initial placement, also not due to surgery/anesthesia prolong of ca.30min.There were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since rods following bolts were placed in a different location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of the bolt and rod placed with the aid of navigation was detected by the surgeon with an intra-operative ct before administering the thermal laser treatment in the brain, and the placement was corrected with navigation at the very same surgery, with no changes to the existing burr hole.The final outcome of this surgery was successful as intended.There was no harm or negative effect to the patient due to the deviating initial placement, also not due to surgery/anesthesia prolong of ca.30min.There were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the bolts and stiffening rods for laser fibers placed with the aid of navigation deviating shifted and by ca.2.5mm at the target from the intended location in the brain, causing one of the placements being outside the targeted hippocampus requiring placement revision at this surgery, is: a movement of the navigation reference array on the non-brainlab head holder due to inadvertent forces applied after the patient scan registration to navigation was performed, and before the user verification of the registration and the alignment of the navigated varioguide to the planned trajectories to guide the burr hole creations and the bolt/rod placements.Navigation data provided for this surgery show that there is a difference of the locations on the patient's anatomy of the verification points taken after the first scan with registration to navigation compared to their locations after re-calculating these with the second scan with registration to navigation, matching the observed placements' deviations.Further, after the second scan and registration to navigation the navigation display shows the initial alignments and placements correctly as deviating the same way as they were actually placed, indicating that the navigation reference array must have moved.A movement of the reference array relative to the patient's head cannot be compensated by the navigation system and results in a deviation between the registered preoperative patient scan and the actual patient position during surgery.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough verification of the navigation registration accuracy, nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19257267
Report Number8043933-2024-00029
Device Sequence Number2685929
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number71213B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2024
Initial Report FDA Received Date05/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown